Florida, 2023Strong Wind in Florida, April 13, 2023
April 13, 2023 · NWS MOB · 1 event in 1 county or zone
Strong gradient winds downed a tree on a house.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds downed a tree on a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 12, 10:58 PM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Apr 12, 10:58 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1158 PM CDT Wed Apr 12 2023
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1158 PM CDT Wed Apr 12 2023
Showers and thunderstorms over the Gulf will continue to spread
inland tonight, with coverage tapering off over the coastal
counties by late Thursday morning. VFR conditions gradually lower
to MVFR near the coast later this evening and then over the
remainder of the area tonight. IFR ceilings will also be possible
across the area early Thursday morning. /13
&&
.PREV DISCUSSION... /issued 1008 PM CDT Wed Apr 12 2023/
..New UPDATE...
UPDATE...
Issued at 1008 PM CDT Wed Apr 12 2023
Minor adjustments were made to expand the higher winds northward
over the marine area and to expand the Gale Warning into the
nearshore waters. The remainder of the forecast remains on track.
/13
PREV DISCUSSION... /issued 354 PM CDT Wed Apr 12 2023/
New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Thursday)
Issued at 354 PM CDT Wed Apr 12 2023
An upper low centered over southwest Louisiana (and part of a Rex
Block pattern) drifts slowly to near the border of central
Mississippi/central Alabama through Thursday. An associated
surface low appears to be located about 190 miles south of the
mouth of the Mississippi River per the current satellite loop. The
HRRR and 12Z GFS seem to have initiated fairly well with this
feature, and deepen the surface low while taking it to coastal
Mississippi by 12Z Thursday. The HRRR/GFS continue the surface low
slowly northward into central Mississippi on Thursday, with some
uncertainty as to how quickly the system weakens. Other guidance
is in general agreement with this motion. A frontal boundary
extending eastward from the surface low is expected to lift
northward into the immediate coastal areas by 12Z Thursday, then
continue northward through much of the remainder of the forecast
area through the day. Current radar shows an area of rain across
much of the marine area which is spreading into the southern
portion of the area. A major uncertainty for the rest of the
forecast period is how quickly a dry slot currently wrapping
around the upper low impacts coverage of precipitation. After
likely to categorical pops early this evening, have had to limit
the higher pop values to balance the possible outcomes. Coverage
is expected to decrease sufficiently over the southern portion of
the area to go with chance pops Thursday morning, then pops
decrease for much of the area through the afternoon. Shear values
increase tonight with the 850 mb jet reaching 30-40 knots, then
the 850 jet diminishes to near 20 knots Thursday morning.
Instability values will be very low until early Thursday morning
when SBCAPE values of 500-1000 J/kg will be realized near the
coast. Similar SBCAPE values then develop over the eastern and
central portions of the area on Thursday. While there does look to
be an intersection of favorable shear and instability generally
over the coastal counties late tonight into about mid Thursday
morning, the potential for any strong storms, much less severe
storm potential, is very murky (that would be underlined if
possible) given the uncertainty with how quickly the dry slot will
impact convection. Lows tonight range from the mid to upper 50s
along and west of I-65 to the upper 50s/lower 60s east of I-65.
Highs on Thursday will be in the 70s. A high risk of rip currents
continues through the period. A high surf advisory remains in
effect for beach areas until 1 pm Thursday. /29
SHORT TERM...
(Thursday night through Sunday)
Issued at 354 PM CDT Wed Apr 12 2023
An upper low will be located roughly over the border of central
Mississippi/central Alabama early Thursday evening then slowly
lifts northward and eventually breaks down to an open wave over
the interior eastern states on Friday. A nearly co-located
surface low weakens while following the system well off to the
north, with progressively drier air flowing into the area in the
wake of the system. Will have slight chance to chance pops for
most of the area Thursday evening tapering off to dry conditions
for Friday. A large upper trof meanwhile advances across the
western states into the central states through Saturday and begins
to strengthen Saturday night. An associated surface low lifts
from the central Plains to the Great Lakes, and in the process
brings a cold front through the forecast area late Saturday night
into early Sunday morning. Deep layer moisture improves over the
area as the front approaches, and will have slight chance to
chance pops return to the forecast for Saturday. Have continued
with chance pops for Saturday night, then slight chance to chance
pops follow for Sunday morning as the front moves through the
area. For Sunday afternoon, have gone with small pops over the
eastern portion of the area for lingering precipitation in the
wake of the front. Shear values look to be generally modest ahead
of the frontal passage, and instability values appear to be
generally limited except for possibly the western portion of the
area Saturday afternoon into the early evening hours. At this
time, the environment does not appear to support much of a risk
for strong to severe storms but will continue to monitor. A high
risk of rip currents Thursday night will be followed by a moderate
risk for Friday and Friday night, afterwards a low risk is
anticipated. Lows Thursday night range from the mid to upper 50s
around and west of I-65 to around 60 further to the east. Lows
Friday night range from the mid 50s well inland to the mid 60s at
the immediate coast, then Saturday night will have lows in the
lower to mid 60s. Highs on Friday and Sunday will be mostly in the
mid to upper 70s, and highs on Saturday mostly range from the
upper 70s to lower 80s. /29
LONG TERM...
(Sunday night through Wednesday)
Issued at 354 PM CDT Wed Apr 12 2023
Very dry deep layer air flows into the area in the wake of the
cold front along with a surface high building into the area
through Monday night. A surface ridge evolves along the northern
Gulf coast by Tuesday which allows for a light return flow to
ensue, but deep layer moisture looks to remain too limited to
support consideration of pops and have continued with a dry
forecast through Wednesday. /29
MARINE...
Issued at 354 PM CDT Wed Apr 12 2023
A Gale Warning is in effect for the 20-60 nm portion of the marine
area until 10 pm this evening for east winds 25 to 30 knots with
frequent gusts to gale force. A Small Craft Advisory will
otherwise be in effect until Thursday afternoon to allow enough
time for winds and seas to subside. Will need to closely monitor
trends this evening for possible expansion of the Gale Warning.
/29
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 59 73 58 78 61 79 64 79 / 90 50 20 0 0 40 50 30
Pensacola 62 74 63 75 64 78 67 79 / 80 50 30 0 0 30 50 40
Destin 64 76 65 76 66 77 69 79 / 70 60 30 0 0 30 50 40
Evergreen 57 77 58 77 57 82 62 78 / 70 60 30 0 0 20 40 30
Waynesboro 55 70 55 78 58 81 61 75 / 70 70 20 0 0 30 40 20
Camden 55 76 57 76 57 83 62 76 / 70 70 40 10 0 20 40 20
Crestview 59 78 59 80 57 83 64 81 / 70 60 30 0 0 20 40 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Thursday night for ALZ265-266.
High Surf Advisory until 1 PM CDT Thursday for ALZ265-266.
FL...High Rip Current Risk through late Thursday night for FLZ202-204-
206.
High Surf Advisory until 1 PM CDT Thursday for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 9 AM CDT Thursday for GMZ630>636.
Gale Warning until 5 AM CDT Thursday for GMZ650-655-670-675.
Small Craft Advisory from 5 AM to 1 PM CDT Thursday for GMZ650-
655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Apr 13, 2:49 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
349 AM CDT Thu Apr 13 2023
ALZ265-266-130930-
Mobile Coastal AL-Baldwin Coastal AL-
349 AM CDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of southwestern Mobile
and southwestern Baldwin Counties through 430 AM CDT...
At 348 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southeast of Fort Morgan, or 14 miles
southeast of Dauphin Island, moving northwest at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bayou La Batre, Fort Morgan, Coden and Alabama Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3027 8805 3025 8818 3032 8823 3036 8819
3032 8826 3038 8824 3039 8832 3038 8838
3041 8840 3052 8810 3038 8811 3032 8780
3037 8811 3036 8811 3025 8770 3022 8803
TIME...MOT...LOC 0848Z 139DEG 27KT 3010 8795
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JEHStrong Wind, Santa Rosa Inland
- When
- April 13, 3:00 AM CST to 3:02 AM CST
- Where
- Santa Rosa Inland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.693, -87.018 (the zone’s center; the record gives no point)
Strong gradient winds downed a tree on a house trapping an 11 year old girl.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, April 13, 2023$20,000 · 62 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 13 to 15, 202318 events
- Damaging Wind in Alabama, April 13, 20232 injured · 61 kt wind · 1 event
- Damaging Winds in Georgia, April 13, 202350 kt wind · 11 events
- Flooding in Minnesota, April 13 to 29, 202310 events
- Wildfire in Iowa, April 13, 20231 injured · 1 event
- Hail and Damaging Winds in Georgia, April 13, 20231 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 13, 20237 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 13, 20230.75 in hail · 7 events
- Hail and Damaging Winds in Florida, April 13, 2023$500 · 1 in hail · 6 events
- Damaging Winds and High Wind in Kansas, April 13, 2023$250 · 56 kt wind · 5 events
- Winter Weather in Colorado, April 13 to 15, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095011.